Alert archive / Oklahoma / River Flood Warnings in 2023

River Flood Warning 12, NWS Tulsa, OK

March 23, 2023Cherokee County, Oklahoma

NWS Tulsa, OK issued this river flood warning at Mar 23, 2023, 8:50 AM CDT for Cherokee County, Oklahoma. It took effect at Mar 24, 2023, 9:27 PM CDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2023, 8:50 AM CDT (13:50 UTC)
In effect from
Mar 24, 2023, 9:27 PM CDT
Expired
Mar 26, 2023, 4:57 AM CDT
In force
32 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
Moderate

County Cherokee County, OK

The radar

The Tulsa radar (KINX), 59 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Illinois River (AR OK) near Tahlequah (TALO2).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07196500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this river flood warning went out at Mar 23, 6:48 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 23, 6:48 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
648 AM CDT Thu Mar 23 2023

...New AVIATION...

.SHORT TERM...
(Today and Tonight)
Issued at 324 AM CDT Thu Mar 23 2023

Heavy rain, flooding and severe weather potential highlight the
forecast today and tonight, with concerns centered around how much
of a southward push the cold front makes today before it begins to
slow, influencing where the heaviest rains will develop.
Currently, the front is positioned just north of the Kansas
border and is expected to begin to move into northeast Oklahoma
around sunrise. This arrival time means that highs across much of
northeast Oklahoma will occur this morning, falling through the
day with the arrival of colder air as well as the development of
the rainfall. Across far southeast Oklahoma, a few light showers
may develop after sunrise on the northern periphery of a low level
jet across Texas, although rainfall or coverage wise, they should
not amount to much. Toward midday, showers will begin to develop
farther north along the frontal boundary, which currently looks
like it will be just south of Interstate 44. More robust
development along the boundary is likely to occur from mid
afternoon, with repeated rounds of heavier rainfall due to the
movement generally parallel to the boundary and the overall slow
movement of the front itself. The heavy rainfall axis will sag
southward tonight into parts of east central and southeast
Oklahoma, as well as west central Arkansas, and as such, the Flood
Watch has been expanded farther south. Some consideration was
given to adding as far south as Pushmataha County, and if the
more southward trends continue, they may need to be added in the
future.

With regards to the severe weather potential, large hail remains
the main concern, especially with the afternoon development. Given
the slow-moving boundary and the likelihood that convection will
remain close to it, the tornado threat, although low, cannot
totally be ruled out. Overall, the severe weather threat should
wane late evening and into very early Friday morning. However,
there are consistent signals in the short-term models, including
the HREF data, that prior to sunrise Friday, some notable
surface-based instability could sneak into far southeast Oklahoma,
providing a window for additional strong to severe storms.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 324 AM CDT Thu Mar 23 2023

Widespread thunderstorms will be ongoing Friday morning, with a
continued threat for heavy rain and flooding, as well as potential
for severe weather in southeast Oklahoma and west central
Arkansas. The activity will taper off from west to east into
Friday evening as the upper level system swings through the area.
Dry weather should arrive by early Saturday morning. A much more
pleasant weekend is likely to occur, with daytime temperatures
within a few degrees of normal values. Low rain chances will occur
across the northern half of the area Sunday in response to a
fast-moving storm system in the Central Plains. This system will
bring a cold front through the area, leading to below normal
temperatures for the beginning of the next work week. The cooldown
will be relatively short lived, however, as southerly winds return
toward the middle of the week and with them, near to above normal
temperatures.

&&

.AVIATION...
(12Z TAFS)
Issued at 648 AM CDT Thu Mar 23 2023

MVFR ceilings will continue to spread across the CWA this morning
in advance of a slow moving cold front moving into Northeast
Oklahoma. This boundary is expected to sag southeast to just
southeast of Interstate 44 this afternoon...and then into
Southeast Oklahoma and Northwest Arkansas late afternoon/early
evening. Convection is progged to develop along/near the front
during the afternoon hours and continue to develop/move along the
front as it sags southeast through tonight. Will continue with
Tempo groups for timing of greater thunderstorm potential for all
TAF sites. Within the convection gusty winds and heavy rainfall
will be possible. There is also a potential for ceilings to lift
back to low end VFR for a period for parts of the CWA with the
onset of convection. The exception to this looks be far Northwest
Arkansas where MVFR ceilings look to remain common into this
evening. Overnight tonight...shower and thunderstorm chances
remain possible with IFR/MVFR conditions spreading back over the
CWA through the end of the TAF period. Winds start out southerly
and become variable to northerly along/behind the frontal
boundary.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  47  58  40 /  80  80  70  20
FSM   77  63  69  47 /  70  90 100  20
MLC   75  56  68  43 /  70  90  80  10
BVO   67  43  55  35 /  50  70  70  20
FYV   71  55  66  42 /  90  90 100  30
BYV   70  53  63  44 /  90  90  90  40
MKO   72  52  62  42 /  90  90  90  10
MIO   67  45  56  40 /  70  90  90  40
F10   73  51  61  42 /  90  90  70  10
HHW   78  64  73  46 /  30  80  90   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 3 PM CDT this afternoon through Friday evening
     for OKZ057-058-060>076.

AR...Flood Watch from 3 PM CDT this afternoon through Friday evening
     for ARZ001-002-010-011-019-020-029.

&&

SHORT TERM...22
LONG TERM....22
AVIATION...20
Hazardous weather outlook, Mar 23, 4:59 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 AM CDT Thu Mar 23 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 AM CDT Thu Mar 23 2023

...FLOODING AND SEVERE WEATHER LIKELY TODAY AND TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Along and South of Interstate 44 in Eastern Oklahoma.
	ONSET...This Afternoon.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Along and South of Interstate 44 in Eastern Oklahoma and
           Northwest Arkansas.
	ONSET...This Afternoon.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread heavy rains, flooding and severe weather are likely
across most of eastern Oklahoma and northwest Arkansas this
afternoon into the overnight hours. Showers and thunderstorms are
expected to develop midday in response to a slow-moving cold front
stretching across northeast Oklahoma, with coverage likely to
expand through the afternoon and overnight hours as the front
shifts southward. Above normal moisture values and the likelihood
of multiple rounds of heavy rains will lead to a threat for
flash flooding focused along and south of Interstate 44.
Eventually, the excessive rains should lead to mainstem river
flooding as well. In addition to the heavy rain and flooding
threats, severe weather potential will also exist, with large hail
the primary concern during the afternoon and evening. The threat
for tornadoes is low but non-zero. Another round of severe storms
may focus across southeast Oklahoma in the pre-dawn hours Friday
morning, with damaging winds and a low tornado threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm...Heavy Rain...and High Wind Potential.
SATURDAY THROUGH TUESDAY...No Hazards.
WEDNESDAY...High Wind Potential.

EXTENDED DISCUSSION...
Widespread showers and thunderstorms, producing heavy rainfall,
will be ongoing Friday morning, primarily across southeast
Oklahoma and into northwest and west central Arkansas. The heavy
rains will continue to lead to an increased threat for flash
flooding until the rainfall moves out from west to east late in
the day. In addition to the continued flooding threat, strong to
severe storms may also occur Friday morning and into the afternoon,
with areas on the eastern fringes of the forecast area most at
risk. Large hail and damaging winds will be the primary severe
weather threats.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:50 AM CDTRiver Flood WarningTSAAdair, Delaware43 hr
Mar 23, 8:50 AM CDTRiver Flood WarningTSAAdair, Cherokee, Delaware48 hr
Mar 23, 8:53 AM CDTRiver Flood AdvisoryTSACherokee, Delaware41 hr
Mar 23, 2:42 PM CDTRiver Flood WarningTSALeFlore4 days
Mar 23, 3:27 PM CDTSevere Thunderstorm WarningTSAOkfuskee33 min
Mar 23, 3:41 PM CDTSpecial Weather StatementTSACherokee34 min
Mar 23, 3:54 PM CDTAreal Flood AdvisoryTSACreek, Muskogee, Okfuskee, Okmulgee, Tulsa, Wagoner3 hr
Mar 23, 3:54 PM CDTSevere Thunderstorm Warning Considerable damage threatTSAMcIntosh, Okfuskee, Okmulgee41 min
Mar 23, 3:56 PM CDTSpecial Weather StatementTSAWagoner34 min
Mar 23, 4:05 PM CDTSpecial Weather StatementTSADelaware25 min
Mar 23, 4:13 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee32 min
Mar 23, 4:16 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware44 min
Mar 23, 4:17 PM CDTAreal Flood AdvisoryTSAAdair, Cherokee, Delaware, McIntosh, Mayes, Muskogee and 1 more3 hr
Mar 23, 4:25 PM CDTSevere Thunderstorm WarningTSACherokee, McIntosh, Muskogee, Okmulgee, Wagoner50 min
Mar 23, 4:31 PM CDTSpecial Weather StatementTSAMayes44 min
Mar 23, 4:43 PM CDTSevere Thunderstorm WarningTSAOsage, Washington21 min
Mar 23, 4:50 PM CDTSpecial Weather StatementTSAOkmulgee40 min
Mar 23, 5:06 PM CDTSpecial Weather StatementTSANowata, Washington24 min
Mar 23, 5:09 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Muskogee30 min
Mar 23, 5:13 PM CDTFlash Flood WarningTSAAdair, Cherokee, Delaware4 hr
Mar 23, 5:17 PM CDTSpecial Weather StatementTSADelaware43 min
Mar 23, 5:23 PM CDTFlash Flood WarningTSACherokee, Creek, Muskogee, Okfuskee, Okmulgee, Tulsa and 1 more4 hr
Mar 23, 5:32 PM CDTSpecial Weather StatementTSAWagoner43 min
Mar 23, 5:37 PM CDTSpecial Weather StatementTSACreek38 min
Mar 23, 6:10 PM CDTAreal Flood AdvisoryTSADelaware, Mayes, Rogers, Wagoner3 hr
Mar 23, 6:12 PM CDTSpecial Weather StatementTSADelaware, Mayes48 min
Mar 23, 6:58 PM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee47 min
Mar 23, 4:58 PM CDTSpecial Weather StatementTSABenton17 min
Mar 23, 5:40 PM CDTSpecial Weather StatementTSAWashington35 min
Mar 23, 6:03 PM CDTSpecial Weather StatementTSABenton27 min

Nearby

River Flood Warnings in Oklahoma, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.